Alert archive / Kentucky / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 87, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 17, 2022, 12:10 PM EDT for 4 counties in Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2022, 12:10 PM EDT (16:10 UTC)
- Expired
- Jun 17, 2022, 12:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bath County, KY, Menifee County, KY, Montgomery County, KY, Powell County, KY
The radar
The Jackson,KY radar (KJKL), 60 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 10:20 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2184 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 6.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 11:36 AM EDT, 34 minutes earlier.
Area forecast discussion, Jun 17, 11:36 AM EDT, 34 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 1136 AM EDT Fri Jun 17 2022 .UPDATE... Issued at 1136 AM EDT FRI JUN 17 2022 Still watching the cluster of storms currently tracking over central Kentucky this morning as it approaches eastern Kentucky's door step. There have been multiple storm reports, largely wind, and multiple measured gusts above 50 mph associated with this system further upstream. There hasn't been a lot of confidence up to this point in how this system evolves going forward though, with a fair amount of disagreement within CAMs. Recently, convection has not looked as robust as it was earlier in the morning, but there has some reintensification along the northern edge closer to the Ohio River. This makes sense given that this region is encompassed by an area of higher CAPE and marginally better shear. This might also give a bit more credibility to the 12z NAM3km solution that kept much of the better activity towards the central and northern portions of the system as it moves over our area this afternoon. Still anticipate the primary threat to be damaging wind gusts. UPDATE Issued at 735 AM EDT FRI JUN 17 2022 The current forecast is on track with storms still gaining steam to the northwest. Have touched up the grids per the latest CAMs consensus PoPs and also to include the current obs and trends for the T/Td/Sky grids. These grids have been sent to the NDFD and web servers. && .SHORT TERM...(Today through Saturday) Issued at 530 AM EDT FRI JUN 17 2022 08Z sfc analysis shows high pressure to the south of Kentucky with an area of low pressure developing to the northwest. The nearby high has been enough to keep most of the clouds and convection at bay through the night for eastern Kentucky - watching as earlier strong to severe storms passed by well to the east - but a few isolated ones did just recently drift through the far southeast parts of the state. Similar to the past few nights, muggy conditions prevailed with just a hint of a ridge to valley temperature split and river valley fog. Amid light winds, temperatures are mostly in the mid 70s - slightly higher on the hills and lower in the sheltered valleys. Dewpoints, meanwhile, remain elevated in the low 70s. The models remain in excellent agreement aloft through the short term portion of the forecast with less agreement in the mesoscale realm today. They all depict a stout ridge - responsible for the oppressive heat of the past several days - retrograding southwest and out of the area. This happens in the face of a deepening trough diving southeast from central Canada to New England and the Mid-Atlantic States tonight into Saturday. As a result, significant height falls work into the JKL CWA today and tonight with limited shortwave energy. Given the small model spread aloft favored the blended NBM as the started point for the grids along with the inclusion of the CAMs consensus for PoPs today. Sensible weather will feature one more very warm and humid day before a much nicer air mass moves into the state. This will happen fairly quickly as a cold front slips through the area this evening from the north. Ahead of this, though, a cluster of storms - in the formation stage over Illinois currently - is expected to take aim on Kentucky and progress bodily into the JKL CWA later this morning and into the afternoon. The HRRR is fairly insistent that this cluster holds together well enough and develops a cold pool as it moves through. This heightens the concern for the potential of strong to severe storms at the leading edge of this cluster. In fact, the HRRR continues to show some 50+ kt wind gusts moving through the area with these storms. However, the NAMNest would have this storm cluster fade out much quicker as it falls apart over the JKL CWA later this morning and into the afternoon. Forecast soundings from the NAMNest do show plenty of instability available ahead of the storms with also fairly high DCAPE in place - the fuel for stronger wind gusts. Accordingly, have gone with a scenario that allows for the possibility of stronger storms and will continue to highlight this in social media and a partner email - in line with the marginal threat of severe weather outlined by SPC for the area. The storms move out quickly this afternoon with much drier weather to follow. A mostly dry cold front will then slip through the area this evening. A fresh, new air mass follows for Kentucky tonight with refreshing lows in the upper 50s to low 60s most places amid clearing skies. Saturday will then be a near perfect day of highs only in the 70s, for most, and much lower humidity complete with cool northerly breezes. The main adjustments to the NBM starting point were centered on the storm potential and timing today - favoring the CONShort. Did also tamp down highs a bit today owing to the convection anticipated to be more prevalent than the NBM's version. .LONG TERM...(Saturday night through Thursday) Issued at 520 AM EDT FRI JUN 17 2022 The long term will start out with an amplified upper level pattern across the CONUS and Canada. A trough will sit across the eastern portion of Canada and the Northeast US and another across the west coast of Canada and the US. In between the pair of troughs and large ridge of high pressure will be centered over the Mid Mississippi Valley and will extend northward into central Canada. At the surface, an area of high pressure will be centered over the upper Great Lakes. A breif period of more bearable temperatures will be supported by northerly flow from the high pressure to the northwest of the area. Highs Sunday will actually be a degree or two below normal, topping out in the upper 70s to low 80s, a refreshing break before temperatures skyrocket by the middle of the next work week. Saturday night lows will fall into the low 50s with some of the deeper valleys touching the upper 40s. Sunday night will be a bit milder with lows in the upper 50s. The pattern shifts to the east and will put eastern Kentucky more squarely under the ridge of high pressure. The surface high shifts to the southeast toward the Mid Atlantic and broadens across the Ohio Valley and Southeast. This will push highs into the 90s for several days next week, though dew points will be much lower which will help keep heat indices at a more bearable level. Dew points will stay in the low to upper 60s during the warmest days and will produce heat indices in the mid to upper 90s whereas the previous heat wave saw dew points in the mid to upper 70s and heat indices well above 100. Global models show good agreement through the middle of the week before having issues toward the weekend as the ridge breaks down and precipitation chances become possible. Have taken PoPs down below 15 where the NBM tried to throw in a slight chance for thunderstorms Tuesday. The best chance for precip will be Wednesday night and Thursday afternoon/evening as a cold front approaches the area. Have decided to keep only slight chance PoPs given the model spread and the longer lead time. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) ISSUED AT 745 AM EDT FRI JUN 17 2022 Although VFR conditions are expected to prevail through much of the period there will be a significant exception. This aviation concern will be the potential for thunderstorms with gusty winds of at least 30 to 40 kts for time - mainly during the 16 to 20Z window. Any location impacted by a storm could experience brief MVFR or even IFR conditions from the strongest cells. Winds will becoming southwest to west at near 10 kts after 13Z, before becoming more northwesterly toward 18Z and after - diminishing to around 5 kts late. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...HAS SHORT TERM...GREIF LONG TERM...BATZ AVIATION...GREIF
Hazardous weather outlook, Jun 17, 10:30 AM EDT, 1 hour 40 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 1030 AM EDT Fri Jun 17 2022 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181730- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1030 AM EDT Fri Jun 17 2022 ...SEVERE THUNDERSTORM WATCH 383 IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Scattered thunderstorms are expected today ahead of a cold front. Some of the storms could be strong to severe with damaging winds as the primary threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Another heat wave appears increasingly likely starting Tuesday and continuing for the remainder of next week. Record high temperatures may be broken during that period, but lower humidity levels should keep heat indices from peaking above 100. Thunderstorms will be possible Wednesday night and again Thursday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report thunderstorm wind damage today. GEERTSON/HAS
In the hours before
Special weather statement, Jun 17, 11:58 AM EDT, 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1158 AM EDT Fri Jun 17 2022
KYZ058-059-171630-
Estill KY-Powell KY-
1158 AM EDT Fri Jun 17 2022
...A strong thunderstorm will impact portions of southwestern Powell
and central Estill Counties through 1230 PM EDT...
At 1157 AM EDT, Doppler radar was tracking a strong thunderstorm over
Sandhill, or near Irvine, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Irvine, North Irvine, South Irvine and Kimbrell around 1205 PM
EDT.
Ravenna, Cow Creek, Doe Creek and Spout Springs around 1210 PM
EDT.
Cottage Furnace, Hardwick, Willow Tree and Vaughns Mill around
1215 PM EDT.
Other locations in the path of this storm include Pitts, Stanton,
Furnace, Knowlton, Fitchburg, Cobhill and Patsey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 PM EDT for
southeastern and east central Kentucky.
&&
LAT...LON 3769 8378 3767 8381 3765 8408 3769 8410
3774 8410 3775 8408 3777 8409 3778 8411
3780 8408 3781 8409 3780 8411 3781 8412
3787 8386
TIME...MOT...LOC 1557Z 258DEG 22KT 3773 8404
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
VORSTSpecial weather statement, Jun 17, 12:01 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1201 PM EDT Fri Jun 17 2022
KYZ044-050>052-060-171630-
Rowan KY-Montgomery KY-Menifee KY-Bath KY-Fleming KY-
1201 PM EDT Fri Jun 17 2022
...Strong thunderstorms will impact portions of northeastern
Montgomery, Bath, northwestern Menifee, south central Fleming and
western Rowan Counties through 1230 PM EDT...
At 1200 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bethel to near Reynoldsville to Ewington.
Movement was east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Owingsville around 1205 PM EDT.
Odessa, Peeled Oak, Kendall Springs, Bourbon Furnace, Pebble and
Walkers Crossing around 1210 PM EDT.
Crooks, Preston, Peasticks, Oakley, Craigs, Slate Valley and Hope
around 1215 PM EDT.
Marshall, Wyoming, Polksville and Grange City around 1220 PM EDT.
Other locations in the path of these storms include Olympia Springs,
Olympia, Moore's Ferry, Salt Lick, Midland and Ringos Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 PM EDT for
east central Kentucky.
&&
LAT...LON 3828 8359 3812 8357 3798 8368 3807 8396
3816 8390 3827 8388
TIME...MOT...LOC 1600Z 277DEG 23KT 3824 8384 3816 8382 3809 8387
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
VORSTThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 11:58 AM EDT | Special Weather Statement | JKL | Estill | 32 min |
| Jun 17, 12:01 PM EDT | Special Weather Statement | JKL | Bath | 29 min |
| Jun 17, 12:13 PM EDT | Special Weather Statement | JKL | Pulaski, Rockcastle, Wayne | 32 min |
| Jun 17, 12:16 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Estill, Fleming, Menifee, Montgomery, Powell and 1 more | 44 min |
| Jun 17, 12:26 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming, Rowan | 34 min |
| Jun 17, 12:29 PM EDT | Special Weather Statement | JKL | Wolfe | 31 min |
| Jun 17, 12:31 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Laurel, McCreary, Pulaski, Rockcastle, Wayne and 1 more | 29 min |
| Jun 17, 12:34 PM EDT | Special Weather Statement | JKL | Elliott | 26 min |
| Jun 17, 12:39 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Lee, Morgan, Powell, Wolfe | 36 min |
| Jun 17, 12:44 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Menifee, Montgomery, Morgan, Powell, Rowan and 1 more | 31 min |
| Jun 17, 12:48 PM EDT | Severe Thunderstorm Warning | JKL | Martin, Pike | 27 min |
| Jun 17, 12:53 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Johnson, Menifee, Morgan, Rowan | 37 min |
| Jun 17, 12:55 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox, Laurel, McCreary, Pulaski, Whitley | 35 min |
| Jun 17, 12:57 PM EDT | Special Weather Statement | JKL | Magoffin | 33 min |
| Jun 17, 1:01 PM EDT | Special Weather Statement | JKL | Pike | 29 min |
| Jun 17, 1:03 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Johnson, Magoffin | 27 min |
| Jun 17, 1:08 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Elliott, Floyd, Johnson, Knott, Magoffin and 3 more | 39 min |
| Jun 17, 1:11 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox, Laurel, Leslie, Owsley, Perry | 34 min |
| Jun 17, 1:15 PM EDT | Special Weather Statement | JKL | Letcher | 30 min |
| Jun 17, 1:19 PM EDT | Special Weather Statement | JKL | Bell, Harlan, Knox | 26 min |
| Jun 17, 1:21 PM EDT | Severe Thunderstorm Warning | JKL | Harlan, Letcher, Perry | 24 min |
| Jun 17, 1:28 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Clay, Harlan, Knox, Leslie, Whitley | 32 min |
| Jun 17, 1:29 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Floyd, Johnson, Knott, Magoffin, Martin and 2 more | 46 min |
| Jun 17, 1:41 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Harlan, Leslie, Letcher, Perry | 34 min |
| Jun 17, 1:51 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Harlan, Leslie | 24 min |
| Jun 17, 2:01 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Knott, Letcher, Martin, Perry, Pike | 44 min |
| Jun 17, 2:03 PM EDT | Severe Thunderstorm Warning | JKL | Harlan, Letcher, Perry | 27 min |
| Jun 17, 2:06 PM EDT | Severe Thunderstorm Warning | JKL | Harlan, Leslie, Letcher, Perry | 24 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.